Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

How can I help someone Ifear is abusing Adderall?

Asked by Shelli , Via e-mail

Open quote
Close quote

I have problem with a 30-year-old male in my family who is constantly in a state of high. He is prescribed Adderall by his doctor and his friends have told me he snorts it. His condition is escalating to the point of violence against relatives. I am very concerned because he has sole custody of a 9-year-old child. I have asked his doctor to cease prescribing Adderall to him but he continues. He stays awake for as long as five nights and his doctors tell us that is physically impossible. The doctors see him occasionally and we see him daily. I know he is going to end up dead or in jail. I'm so afraid of what is happening to him.

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Shelli, I am very concerned about the story you tell, especially because the safety and well-being of a 9-year-old are involved. The first thing you need to know is that the doctors are wrong. It is quite possible for people who are in a state of mania to stay up far longer than five days in a row. In fact, they may stay up so long that they literally drop dead from physical exhaustion.

This comment tips my hand regarding my first thoughts about what is going on with your family member. I worry that in addition to any drug or alcohol abuse, your family member has developed bipolar disorder and is suffering from an untreated manic state, which is one of the classic psychiatric emergencies because of the damage untreated manias can wreak on individuals and their families.

Obviously I can't make any type of definitive diagnosis with the brief information you provide, but let me tell you a few things to look for that would make the presence of a manic episode more likely. First and foremost, if his current behavior represents a drastic departure from how he has normally been in his life, this strongly increases the odds that he is manic. Manic people are typically extremely hyperactive, grandiose, sometimes euphoric, often very irritable and violent. They make big plans, spend too much money, take ridiculous risks and engage in high-risk activities with little sense of the dangers involved. They often speak very rapidly and excessively and behave in bizarre ways that can progress all the way to full psychosis, which is a fancy word for being out of touch with reality. Psychotic symptoms common in mania include hearing voices and believing that one has special powers or a unique relationship with God.

Having said all this, I don't want to leave you with the impression that I am making light of his probable addiction problems. In fact, stimulants like Adderall can set off manic episodes in vulnerable people, and can cause manic symptoms in themselves if taken in large amounts. Moreover, rates of substance abuse are sky high in folks with bipolar disorder, so you shouldn't look at the question of mania versus drug abuse as being contradictory possibilities.

It is absolutely essential that you do your best to get this family member to a competent clinician as quickly as possible. Often people in his state of mind will refuse treatment because they have lost all insight into their condition. If this happens, he may well end up in jail. If he does, it is extremely important that you notify the authorities immediately about his behavior and your concerns about his mental health. Unfortunately, incarceration is an increasingly frequent way that people finally begin to get the psychiatric treatment they so desperately need.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.